New Mexico, 2014Damaging Wind in New Mexico, August 15, 2014
August 15, 2014 · NWS ABQ · 1 event in 1 county or zone
An upper level disturbance and attendant surface frontal boundary sagged southward from Colorado and across portions of eastern New Mexico while broad high pressure began to build in from the west. This boundary allowed for an increase in moisture across the eastern plains as well as a focus for shower and thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and attendant surface frontal boundary sagged southward from Colorado and across portions of eastern New Mexico while broad high pressure began to build in from the west. This boundary allowed for an increase in moisture across the eastern plains as well as a focus for shower and thunderstorm development. Isolated showers and thunderstorms developed during the mid afternoon hours across the higher terrain areas and moved eastward. By early evening time some lines of strong storms had moved across the far eastern plains. One of these strong thunderstorm clusters created a wind gust that damaged the roof of a residence in Melrose.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 15, 2:48 PM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 15, 2:48 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
348 PM MDT FRI AUG 15 2014
.SYNOPSIS...
NO MAJOR CHANGES FROM DAY TO DAY INTO EARLY NEXT WEEK WITH BEST
CHANCES FOR SHOWERS AND STORMS TO BE AREAS WELL SOUTH OF INTERSTATE
40 TO WEST OF CENTRAL MTN CHAIN AND OTHERWISE ALONG AND A LITTLE
WAYS EAST OF CENTRAL MTN CHAIN. BY MONDAY OR TUESDAY THOUGH THE
CHANCES OF SHOWERS AND STORMS SHOULD INCREASE SOME ACROSS THE
NORTHWEST QUARTER TO THIRD OF THE FORECAST AREA WHICH WILL BE THE
LEAST ACTIVE PORTION FOR THE MOST PART UNTIL THEN. AFTERNOON
TEMPERATURES TO WARM A LITTLE MORE ACROSS MUCH OF THE AREA INTO
SATURDAY OR SUNDAY THEN A LITTLE MORE VARIABLE OR SLIGHTLY DOWN
THEREAFTER.
&&
.DISCUSSION...
NEEDED WORKSTATION REPAIRS CREATED SOME DELAY IN GETTING TO THIS
PRODUCT SO IT WILL BE SHORTER THAN USUAL. HIGH PRESSURE ALOFT HAS
RELOCATED FARTHER WEST...IN THE GENERAL VICINITY OF AZ...THOUGH AT
DIFFERENT LVLS ITS CENTER SHIFTS AROUND A BIT. ACTUALLY A BETTER
CROP OF STORMS THIS AFTN THAN THU AFTN EXCEPT STILL DRY ACROSS
MOST OF NW QUARTER OF FCST AREA. OVERALL FEW CHANGES OF ANY
SIGNIFICANCE TO THE FCST GRIDS. DID SHIFT THE LOCALIZED HVY
RAINFALL POTENTIAL AREAS AROUND SOME BASED ON MID AFTN RADAR
TRENDS. SHOULD SEE THE USUAL GENERAL TREND OF STORM DIMINISHMENT
LATER THIS EVE BUT TIL THEN MOST ACTIVE AREAS TO BE NORTHERN GILA
AND PORTIONS OF THE EAST. LOOKING AHEAD...FEW SIGNIFICANT CHANGES
MADE TO GRIDS AS LATEST FCST MODELS MUCH MORE THAN NOT SUPPORT THE
INHERITED GRIDS. SOME MINOR TWEAKS AS USUAL TO MOST GRID
PARAMETERS WITH THE FEW MORE SIGNIFICANT CHANGES INCLUDING
INCREASING POPS 10 TO 20 PERCENT ACROSS PORTIONS OF W CENTRAL AND
NW NM SUN NIGHT AND MON AND DECREASING SOME OF THE 06Z TO 18Z POPS
FOR THE NEXT 2 TO 3 DAYS AS THEY SEEMED A BIT OVERDONE. OVERALL
THOUGH FCST GRIDS LOOKED PRETTY GOOD. ONE OF THE BIGGER CHALLENGES
AHEAD WILL BE TRYING TO CORRECTLY FIGURE OUT WHERE THE UPPER HIGH
CENTROIDS WILL SHIFT TO OVER TIME AS THIS WOULD SIGNIFICANTLY
SHIFT WHERE THE MORE ACTIVE PRECIP AREA ARE. THE FCST MODELS
USUALLY DO A PRETTY GOOD JOB ON GENERAL SHIFTS IN THE HIGH
PRESSURE...BUT CIRCULATION CENTERS...THUS STEERING FLOW...NOT AS
WELL PINNED DOWN AT LEAST OCCASIONALLY.
43
&&
.FIRE WEATHER...
AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
ACROSS NORTHERN AND CENTRAL NEW MEXICO. DRIER AIR WILL MOVE INTO
THE STATE FROM THE NW OVER THE WEEKEND. STORM COVERAGE WILL DECREASE
BUT TEMPERATURES AND HAINES VALUES WILL INCREASE.
ISOLATED TO SCATTERED SHOWERS WITH WETTING RAIN WILL CONTINUE ACROSS
THE FORECAST AREA TONIGHT. POSSIBLE DOWNDRAFT WINDS COULD EFFECT
CENTRAL AND EASTERN AREAS BECAUSE OF MID LEVEL DRYING. 45 MPH WIND
GUSTS COULD BE POSSIBLE.
THE DRY AIR INTRUSION WILL BE MORE PREVALENT THIS WEEKEND AS IT
MOVES IN FROM THE WEST. AFTERNOON RH VALUES WILL DECREASE AS
TEMPERATURES RISE. LOOK FOR 5 AND 6 HAINES VALUES ACROSS THE FOUR
CORNERS REGION. AFTERNOON CONVECTIVE STORMS WITH WETTING RAIN WILL
CONTINUE BUT MORE LIMITED FAVORING THE MOUNTAINS...ESPECIALLY
CENTRAL MOUNTAIN CHAIN. THIS DRY PATTERN WILL CONTINUE THROUGH
TUESDAY. POCKETS OF POOR VENTILATION WILL EFFECT THE AREA DURING THE
WEEKEND BUT LESSEN DURING THE EARLY HALF OF NEXT WEEK.
EXTENDED FORECAST MODELS PREDICT A CHANGE IN OUR WEATHER PATTERN
MIDWEEK TOWARD THE FOLLOWING WEEKEND. ECMWF PREDICTS WETTER
ACTIVITY WHILE THE GFS IS LESS BULLISH UNTIL THE UPCOMING WEEKEND.
CONFIDENCE IS LOW BECAUSE OF MODEL DISAGREEMENT.
&&
.AVIATION...
18Z TAF CYCLE
AFTN SCT SHRA AND TSRA WILL IMPACT THE FORECAST AREA. ADDED VCSH AND
VCTS FOR ALL TERMINAL SITES EXCEPT FOR KFMN AND KSAF. A BRIEF
PERIOD OF MVFR CIGS COULD OCCUR AT TCC/ROW DUE TO HEAVIER SHRA/TSRA. DRIER
AIR MOVING IN FROM THE NW WILL LIMIT STORM ACTIVITY ACROSS THE
FOUR CORNERS. STORM COVERAGE WILL DIMINISH THROUGH THE EVENING.
INCREASE IN POSSIBLE DOWNDRAFT WINDS FOR GUP...ABQ...AND AEG DUE
TO DRYING IN THE MID LEVELS. GUSTS TO 35KTS POSSIBLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 59 94 59 94 / 0 0 0 0
DULCE........................... 51 86 49 86 / 10 10 10 10
CUBA............................ 54 87 53 87 / 10 10 10 10
GALLUP.......................... 54 88 53 89 / 30 0 5 5
EL MORRO........................ 52 84 51 85 / 40 10 10 5
GRANTS.......................... 56 87 53 87 / 30 10 10 5
QUEMADO......................... 56 85 54 85 / 40 20 20 20
GLENWOOD........................ 58 90 58 90 / 30 30 20 20
CHAMA........................... 44 81 44 81 / 20 10 20 10
LOS ALAMOS...................... 58 83 58 83 / 20 20 20 10
PECOS........................... 55 80 55 81 / 30 30 30 20
CERRO/QUESTA.................... 51 81 50 81 / 30 20 20 20
RED RIVER....................... 41 72 42 72 / 40 40 30 40
ANGEL FIRE...................... 40 77 41 77 / 40 40 30 40
TAOS............................ 50 84 50 86 / 20 20 20 20
MORA............................ 51 80 50 81 / 40 40 30 20
ESPANOLA........................ 57 88 58 89 / 10 5 10 10
SANTA FE........................ 59 86 60 86 / 20 20 20 10
SANTA FE AIRPORT................ 58 89 60 89 / 20 20 20 10
ALBUQUERQUE FOOTHILLS........... 64 90 65 89 / 20 20 20 20
ALBUQUERQUE HEIGHTS............. 67 92 68 92 / 10 10 10 10
ALBUQUERQUE VALLEY.............. 63 94 64 94 / 10 5 10 10
ALBUQUERQUE WEST MESA........... 63 94 65 94 / 10 5 10 10
LOS LUNAS....................... 61 92 62 94 / 20 5 10 10
RIO RANCHO...................... 65 94 66 93 / 10 5 10 10
SOCORRO......................... 64 95 64 96 / 20 10 10 10
SANDIA PARK/CEDAR CREST......... 58 88 59 89 / 30 20 20 20
TIJERAS......................... 61 89 60 89 / 30 20 20 20
MORIARTY/ESTANCIA............... 56 90 55 90 / 20 20 20 10
CLINES CORNERS.................. 57 85 58 87 / 40 30 30 20
GRAN QUIVIRA.................... 60 86 60 88 / 30 30 20 20
CARRIZOZO....................... 63 89 62 89 / 30 30 20 10
RUIDOSO......................... 52 80 52 82 / 40 40 30 20
CAPULIN......................... 52 84 53 86 / 30 40 40 40
RATON........................... 53 88 54 91 / 40 30 30 20
SPRINGER........................ 56 88 55 91 / 40 30 30 20
LAS VEGAS....................... 54 84 55 86 / 40 30 30 20
CLAYTON......................... 64 93 64 95 / 20 30 30 10
ROY............................. 61 88 61 90 / 40 30 40 20
CONCHAS......................... 66 92 67 95 / 50 30 30 10
SANTA ROSA...................... 65 93 64 93 / 50 30 30 10
TUCUMCARI....................... 67 97 66 98 / 20 20 20 10
CLOVIS.......................... 65 92 65 93 / 30 20 20 10
PORTALES........................ 66 93 66 93 / 30 20 20 10
FORT SUMNER..................... 66 94 66 95 / 30 20 20 10
ROSWELL......................... 68 96 69 97 / 30 20 20 10
PICACHO......................... 63 88 63 89 / 40 20 20 10
ELK............................. 60 81 60 82 / 40 30 30 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
43
Hazardous weather outlook, Aug 15, 4:34 AM MST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MDT FRI AUG 15 2014
NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
534 AM MDT FRI AUG 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL FAVOR THE SOUTHERN AND EASTERN
TIERS OF NEW MEXICO TODAY AND THIS EVENING. SOME SLOW-MOVING
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STORMS WILL CONTINUE TO FAVOR THE SOUTHERN AND EASTERN TIERS OF
NEW MEXICO THROUGH THE WEEKEND...BUT STORM COVERAGE WILL GRADUALLY
DECREASE. HOWEVER...THERE WILL STILL BE POTENTIAL FOR LOCALLY
HEAVY RAINFALL WITH ANY STORM.
AFTER A DRIER PERIOD MONDAY AND TUESDAY...THE POTENTIAL FOR
FOR MORE STORMS WILL INCREASE BY WEDNESDAY AND THURSDAY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
FLOODING TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. SPOTTERS CAN
ALSO SUBMIT REPORTS TO OUR FACEBOOK PAGE OR VIA TWITTER USING THE
HASHTAG N M W X.
52
In the hours before
Special weather statement, Aug 15, 1:59 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT FRI AUG 15 2014
NMZ538>540-152130-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
259 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LINCOLN AND
CENTRAL CHAVES COUNTIES THROUGH 330 PM MDT...
AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTH OF HOPE...OR ABOUT 28 MILES
SOUTHWEST OF ROSWELL...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
STATE ROAD 13 SOUTHWEST OF ROSWELL...
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
&&
LAT...LON 3303 10497 3318 10495 3321 10458 3295 10460
3295 10469
TIME...MOT...LOC 2059Z 270DEG 17KT 3309 10484Special weather statement, Aug 15, 4:02 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
502 PM MDT FRI AUG 15 2014
NMZ535-536-152330-
CURRY COUNTY-ROOSEVELT COUNTY-
502 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT AND SOUTHERN
CURRY COUNTIES THROUGH 530 PM MDT...
AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAINT VRAIN...OR ABOUT 17 MILES WEST OF
CLOVIS. THIS STORM WAS NEARLY STATIONARY ALONG HIGHWAY 84.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
&&
LAT...LON 3440 10324 3422 10338 3438 10364 3453 10352
TIME...MOT...LOC 2302Z 303DEG 1KT 3441 10350
CA
Special weather statement, Aug 15, 4:09 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
509 PM MDT FRI AUG 15 2014
NMZ503-504-152345-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-
509 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN SAN JUAN AND
NORTHWESTERN RIO ARRIBA COUNTIES THROUGH 545 PM MDT...
AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF NAVAJO LAKE STATE PARK...OR ABOUT
8 MILES EAST OF NAVAJO DAM...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
&&
LAT...LON 3675 10721 3658 10752 3687 10762 3695 10743
TIME...MOT...LOC 2309Z 334DEG 14KT 3682 10746
CA
Thunderstorm Wind, Curry
- When
- August 15, 4:30 PM MST to 4:50 PM MST
- Where
- Curry County, Melrose
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.430, -103.630
SKYWARN Spotter observed partial roof damage to a structure from strong storms that struck the area. However, preexisting structural issues may have contributed to the damage. Radar estimated wind gusts to around 40 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Dakota, August 15 to 17, 2014$7.9 million · 9 events
- Heavy Rain in Iowa, August 15 to 16, 201419 events
- Tornado and Flash Flooding in Arizona, August 15, 2014$20,000 · EF0 · 4 events
- Lightning Strike in Florida, August 15, 20141 injured · 1 event
- Hail and Damaging Wind in Montana, August 15, 20141.75 in hail · 7 events
- Flash Flood and Hail in Montana, August 15, 2014$500 · 1 in hail · 4 events
- Flash Flooding in South Dakota, August 15, 2014$6,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 15, 20143 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 15, 20142 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 20142 events
- Damaging Winds in Montana, August 15, 201452 kt wind · 2 events
- Tornado in Florida, August 15, 2014EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534699.